Volume 16, issue 2 (2012)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 22
Issue 5, 2511–3144
Issue 4, 1893–2510
Issue 3, 1267–1891
Issue 2, 645–1266
Issue 1, 1–644

Volume 21, 6 issues

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Subscriptions
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Geometry and rigidity of mapping class groups

Jason Behrstock, Bruce Kleiner, Yair Minsky and Lee Mosher

Geometry & Topology 16 (2012) 781–888
Bibliography
1 J E Andersen, Mapping class groups do not have Kazhdan's property (T) arXiv:0706.2184
2 J Behrstock, Asymptotic geometry of the mapping class group and Teichmüller space, PhD thesis, SUNY at Stony Brook (2004)
3 J Behrstock, Asymptotic geometry of the mapping class group and Teichmüller space, Geom. Topol. 10 (2006) 1523 MR2255505
4 J Behrstock, C Druţu, L Mosher, Thick metric spaces, relative hyperbolicity, and quasi-isometric rigidity, Math. Ann. 344 (2009) 543 MR2501302
5 J Behrstock, C Druţu, M Sapir, Median structures on asymptotic cones and homomorphisms into mapping class groups, Proc. Lond. Math. Soc. 102 (2011) 503 MR2783135
6 J Behrstock, C Druţu, M Sapir, Addendum: Median structures on asymptotic cones and homomorphisms into mapping class groups \rm\citeBehrstockDrutuSapir:MCGsubgroups, Proc. Lond. Math. Soc. 102 (2011) 555 MR2783136
7 J Behrstock, Y N Minsky, Centroids and the rapid decay property in mapping class groups, to appear in Jour. London Math. Soc. arXiv:0810.1969
8 J Behrstock, Y N Minsky, Dimension and rank for mapping class groups, Ann. of Math. 167 (2008) 1055 MR2415393
9 M Bourdon, H Pajot, Rigidity of quasi-isometries for some hyperbolic buildings, Comment. Math. Helv. 75 (2000) 701 MR1789183
10 J W Cannon, D Cooper, A characterization of cocompact hyperbolic and finite-volume hyperbolic groups in dimension three, Trans. Amer. Math. Soc. 330 (1992) 419 MR1036000
11 A Casson, D Jungreis, Convergence groups and Seifert fibered $3$–manifolds, Invent. Math. 118 (1994) 441 MR1296353
12 C Druţu, M Sapir, Tree-graded spaces and asymptotic cones of groups, Topology 44 (2005) 959 MR2153979
13 T Dymarz, Large scale geometry of certain solvable groups, Geom. Funct. Anal. 19 (2010) 1650 MR2594617
14 A Eskin, Quasi-isometric rigidity of nonuniform lattices in higher rank symmetric spaces, J. Amer. Math. Soc. 11 (1998) 321 MR1475886
15 A Eskin, B Farb, Quasi-flats and rigidity in higher rank symmetric spaces, J. Amer. Math. Soc. 10 (1997) 653 MR1434399
16 A Eskin, D Fisher, K Whyte, Quasi-isometries and rigidity of solvable groups, Pure Appl. Math. Q. 3 (2007) 927 MR2402598
17 B Farb, A Lubotzky, Y Minsky, Rank-1 phenomena for mapping class groups, Duke Math. J. 106 (2001) 581 MR1813237
18 B Farb, H Masur, Superrigidity and mapping class groups, Topology 37 (1998) 1169 MR1632912
19 B Farb, L Mosher, A rigidity theorem for the solvable Baumslag–Solitar groups, Invent. Math. 131 (1998) 419 MR1608595
20 B Farb, L Mosher, Quasi-isometric rigidity for the solvable Baumslag–Solitar groups, II, Invent. Math. 137 (1999) 613 MR1709862
21 B Farb, R Schwartz, The large-scale geometry of Hilbert modular groups, J. Differential Geom. 44 (1996) 435 MR1431001
22 D Gabai, Convergence groups are Fuchsian groups, Ann. of Math. 136 (1992) 447 MR1189862
23 M Gromov, Groups of polynomial growth and expanding maps, Inst. Hautes Études Sci. Publ. Math. (1981) 53 MR623534
24 M Gromov, Infinite groups as geometric objects, from: "Proceedings of the International Congress of Mathematicians, Vol. 1, 2 (Warsaw, 1983)", PWN (1984) 385 MR804694
25 M Gromov, Asymptotic invariants of infinite groups, from: "Geometric group theory, Vol. 2 (Sussex, 1991)" (editors G A Niblo, M A Roller), London Math. Soc. Lecture Note Ser. 182, Cambridge Univ. Press (1993) 1 MR1253544
26 M Gromov, P Pansu, Rigidity of lattices: an introduction, from: "Geometric topology: recent developments (Montecatini Terme, 1990)" (editors P De Bartolomeis, F Tricerri), Lecture Notes in Math. 1504, Springer (1991) 39 MR1168043
27 U Hamenstädt, Geometry of the mapping class groups III: Quasi-isometric rigidity arXiv:math.GT/0512429
28 J L Harer, Stability of the homology of the mapping class groups of orientable surfaces, Ann. of Math. 121 (1985) 215 MR786348
29 W J Harvey, Boundary structure of the modular group, from: "Riemann surfaces and related topics: Proceedings of the 1978 Stony Brook Conference (State Univ. New York, 1978)" (editors I Kra, B Maskit), Ann. of Math. Stud. 97, Princeton Univ. Press (1981) 245 MR624817
30 A Hinkkanen, The structure of certain quasisymmetric groups, Mem. Amer. Math. Soc. 83, no. 422, Amer. Math. Soc. (1990) MR948926
31 N V Ivanov, Algebraic properties of the Teichmüller modular group, Dokl. Akad. Nauk SSSR 275 (1984) 786 MR745513
32 N V Ivanov, Complexes of curves and Teichmüller modular groups, Uspekhi Mat. Nauk 42 (1987) 49 MR896878
33 N V Ivanov, Teichmüller modular groups and arithmetic groups, Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. $($LOMI$)$ 167 (1988) 95, 190 MR964258
34 N V Ivanov, Automorphism of complexes of curves and of Teichmüller spaces, Internat. Math. Res. Notices (1997) 651 MR1460387
35 M Kapovich, Hyperbolic manifolds and discrete groups, Progress in Math. 183, Birkhäuser (2001) MR1792613
36 B Kleiner, B Leeb, Rigidity of quasi-isometries for symmetric spaces and Euclidean buildings, Inst. Hautes Études Sci. Publ. Math. (1997) 115 MR1608566
37 M Korkmaz, Automorphisms of complexes of curves on punctured spheres and on punctured tori, Topology Appl. 95 (1999) 85 MR1696431
38 F Luo, Automorphisms of the complex of curves, Topology 39 (2000) 283 MR1722024
39 H A Masur, Y N Minsky, Geometry of the complex of curves I: Hyperbolicity, Invent. Math. 138 (1999) 103 MR1714338
40 H A Masur, Y N Minsky, Geometry of the complex of curves II: Hierarchical structure, Geom. Funct. Anal. 10 (2000) 902 MR1791145
41 J McCarthy, A “Tits-alternative” for subgroups of surface mapping class groups, Trans. Amer. Math. Soc. 291 (1985) 583 MR800253
42 J Milnor, Growth of finitely generated solvable groups, J. Differential Geometry 2 (1968) 447 MR0244899
43 J Milnor, A note on curvature and fundamental group, J. Differential Geometry 2 (1968) 1 MR0232311
44 L Mosher, Mapping class groups are automatic, Ann. of Math. 142 (1995) 303 MR1343324
45 L Mosher, Homology and dynamics in quasi-isometric rigidity of once-punctured mapping class groups, from: "Geometric and cohomological methods in group theory" (editors M R Bridson, P H Kropholler, I J Leary), London Math. Soc. Lecture Note Ser. 358, Cambridge Univ. Press (2009) 225 MR2605178
46 L Mosher, M Sageev, K Whyte, Quasi-actions on trees I. Bounded valence, Ann. of Math. 158 (2003) 115 MR1998479
47 L Mosher, M Sageev, K Whyte, Quasi-actions on trees II: Finite depth Bass–Serre trees, Mem. Amer. Math. Soc. 214, no. 1008, Amer. Math. Soc. (2011) MR2867450
48 G D Mostow, Strong rigidity of locally symmetric spaces, Annals of Math. Studies 78, Princeton Univ. Press (1973) MR0385004
49 P Pansu, Métriques de Carnot–Carathéodory et quasiisométries des espaces symétriques de rang un, Ann. of Math. 129 (1989) 1 MR979599
50 P Papasoglu, Quasi-isometry invariance of group splittings, Ann. of Math. 161 (2005) 759 MR2153400
51 I Peng, Coarse differentiation and quasi-isometries of a class of solvable Lie groups I, Geom. Topol. 15 (2011) 1883 MR2860983
52 R E Schwartz, The quasi-isometry classification of rank one lattices, Inst. Hautes Études Sci. Publ. Math. (1995) 133 MR1383215
53 J R Stallings, On torsion-free groups with infinitely many ends, Ann. of Math. 88 (1968) 312 MR0228573
54 D Sullivan, On the ergodic theory at infinity of an arbitrary discrete group of hyperbolic motions, from: "Riemann surfaces and related topics: Proceedings of the 1978 Stony Brook Conference (State Univ. New York, 1978)" (editors I Kra, B Maskit), Ann. of Math. Stud. 97, Princeton Univ. Press (1981) 465 MR624833
55 A S Švarc, A volume invariant of coverings, Dokl. Akad. Nauk SSSR 105 (1955) 32 MR0075634
56 P Tukia, Quasiconformal extension of quasisymmetric mappings compatible with a Möbius group, Acta Math. 154 (1985) 153 MR781586
57 L van den Dries, A J Wilkie, Gromov's theorem on groups of polynomial growth and elementary logic, J. Algebra 89 (1984) 349 MR751150
58 K Whyte, The large scale geometry of the higher Baumslag–Solitar groups, Geom. Funct. Anal. 11 (2001) 1327 MR1878322
59 X Xie, Quasi-isometric rigidity of Fuchsian buildings, Topology 45 (2006) 101 MR2170496